Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Shreveport, LA

December 23, 2002Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 2002, 11:39 AM CST for Shelby County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2002, 11:39 AM CST (17:39 UTC)
Expired
Dec 23, 2002, 12:30 PM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS54 KSHV 231739
SVRSHV
TXC419-231830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 1230 PM CST

* AT 1138 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF CENTER...OR
  ABOUT 10 MILES NORTHWEST OF SAN AUGUSTINE...MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF CENTER AT 1155 AM CST
  7 MILES SOUTHEAST OF JOAQUIN AT 1220 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL OR STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE READY TO ACT 
QUICKLY. 

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 1230 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 9:50 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 23, 9:50 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST MON DEC 23 2002

WAS PREPARING AN EARLY UPDATE FOR TEMPERATURES WHEN THE WATCH CAME
OUT...SO OFF WE GO. WARMED THE SOUTHERN TIER OF ZONES TO THE MID 60S
FOR TODAY...LOWERED THE NEAR STEADY TEMPS UP NORTH A TAD...MENTIONED
TEMPS E AND NE FALLING WITH ONSET OF RAIN. 17

.SHV...TORNADO WATCH TIL 3 PM FOR TXZ152-165>167.
Hazardous weather outlook, Dec 23, 6:00 AM CST, 5 hours 39 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND INTO THIS
EVENING FROM EAST TEXAS ACROSS ALL OF NORTHWEST LOUISIANA AND
PORTIONS OF SOUTH CENTRAL ARKANSAS. LARGE HAIL LOOKS TO BE THE MAIN
THREAT.  HOWEVER...IF A FRONT...CURRENTLY ALONG THE GULF COAST MOVES
INTO THE AREA LATER TODAY...IN ADDITION TO HAIL...EXPECT DAMAGING
WINDS IN EXCESS OF 60 MPH...ALONG WITH AN ISOLATED TORNADO ALONG
THIS BOUNDARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND EARLY TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:51 PM CSTSevere Thunderstorm WarningSHVNacogdoches39 min
Dec 23, 3:59 PM CSTTornado WarningSHVShelby46 min
Dec 23, 5:09 PM CSTFlash Flood WarningSHVCass, Marion4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.